Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How serious is intestinal candidasis?
Oct 1, 1996

I was recently diagnosed as having anal candidiasis, and it was accompanied by a severe case of so-called "jock-itch" with severe redness, lesions and peeling skin. I was prescribed an anti-fungal cream and Diflucan 200mg/1x daily. I have taken the medication faithfully and applied the cream 2x daily for two weeks. The visual symptoms have disappeared, but the intense itch in both areas remains and now I seem to have a rash on my chest of small itchy pimples with white centers. I did not stop eating sugar-containing foods and I read in a non-clinical report that this was necessary to cure candidiasis. Is this true? If I have intestinal candidiasis that is causing the anal symptoms, is the treatment course I'm on going to be sufficient? Thank you for your time.--RW

Response from Dr. Cohen

Intestinal candidiasis is not a disease that most infectious disease specialists believe exists. HIV-infected patients can occassionally have Canida around the anus, but it doesn't usually cause problems. If it causes itching, you can apply topical antifungal creams. The only part of the GI tract in which Candida is felt to require treatment with systemic anti-fungals like fluconazole is the esophagus.

Jock-itch (tinea cruris) is not usually caused by Candida, but by other fungi (a number of species collectively known as "dermatophytes," the same fungi that cause athlete's foot.) Thus, there is no relation between jock-itch and candidiasis.

Jock-itch is treated with topical antifungals. The ones you can buy over-the-counter are usually fine. In addition it's important to keep the area very dry. It is not necessary to take oral medications for this problem.

The bumps on your chest could be caused by fungi, but they are unlikely to be caused by Candida. A dermatologist should be able to help sort out what is causing the bumps.

As for anal or intestinal candidiasis, I don't believe it's a disease, therefore I don't treat it. There are people who believe in this concept of systemic candidiasis, but it is not widely accepted. Provided you are not a diabetic, there should be no affect of whether or not you eat sugar.



Previous
AIDS Pneumonia (PCP)
Next
Antibodies of opportunistic infections

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement